Colorado, 2012Drought in Colorado, June 1 to 30, 2012
June 1 to 30, 2012 · NWS GJT · 20 events in 20 counties and zones
A historically low snow pack over the Colorado mountains and persistent below normal precipitation through the spring and early summer months allowed the drought to continue strengthen and expand across western Colorado through June. High wildland fire danger, agricultural impacts and water shortages and restrictions were all being realized by the end of this month across many portions of the…
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A historically low snow pack over the Colorado mountains and persistent below normal precipitation through the spring and early summer months allowed the drought to continue strengthen and expand across western Colorado through June. High wildland fire danger, agricultural impacts and water shortages and restrictions were all being realized by the end of this month across many portions of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 9:44 PM MST, 2 hours 16 minutes earlier.
Area forecast discussion, May 31, 9:44 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1044 PM MDT THU MAY 31 2012
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 157 PM MDT THU MAY 31 2012
WE SAW MID LEVEL MOISTURE INCREASE PER OUR U/A SOUNDING THIS
MORNING...BUT MID AND UPPER LEVELS HAVE ALSO WARMED RESULTING IN
STABLE AIR ALOFT. SO FAR THIS AFTERNOON CONVECTION IS OFF TO A
SLOW START AS EXPECTED. STILL A SLIGHT CHANCE OF A SHOWER OR
TSTM...MOST LIKELY OVER THE SRN SAN JUANS. EXPECT CLOUDS OVER THE
MTNS TO QUICKLY DISSIPATE AFTER SUNSET WITH ANOTHER CLEAR MILD
NIGHT.
HEIGHTS WILL RISE A LITTLE FRIDAY AS HIGH PRESSURE AMPLIFIES TO
OUR WEST. MSTR LEVELS REMAIN UNCHANGED FOR THE MOST PART...SO NO
BIG CHANGES ARE SEEN FRIDAY. LIKE TDY CONVECTIVE BUILDUPS ARE
EXPECTED OVER THE MTNS AND MAY BE SLIGHTLY MORE NUMEROUS AND
ENERGETIC...BUT REMAIN IN THE ISOLD CATEGORY.
ON THE SYNOPTIC SCALE THE RIDGE AXIS WILL SHIFT EWRD FRI NIGHT TO
BE OVER UT/CO BORDER BRINGING DRY MILD CONDITIONS. VALLEY LOCATIONS
WILL DEVELOP STRONG BUT SHALLOW INVERSIONS ALONG WITH NORMAL
DRAINAGE WINDS.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 252 AM MDT THUR MAY 31 2012
CONTINUED WARM AND DRY CONDITIONS DOMINATE THESE PERIODS ADDING
TO THE DROUGHT STRESS FOR THE REGION. TEMPERATURES REMAIN ABOVE
NORMAL EACH DAY...CLIMBING TO AROUND 10 DEGREES ABOVE NORMAL BY
MONDAY.
SATURDAY THE RIDGE GETS DEFORMED BY A PASSING WEAK DISTURBANCE
THAT IS PROGGED TO WORK INTO EAST-CENTRAL UTAH IN THE AFTERNOON.
THIS SEEMS TO BRING JUST A BIT OF COOL AIR ALOFT AND THEREFORE
INSTABILITY ALONG WITH SLIGHTLY DEEPER MOISTURE. THEREFORE THE
FORECAST IS FOR AN UPTICK IN POPS TO SCATTERED MOUNTAIN SHOWERS.
SUNDAY-MONDAY THE RIDGE RE-INFLATES OVER THE REGION THEN SHIFTS
ONTO THE EASTERN PLAINS AS THE NEXT PACIFIC TROUGH PUSHES INTO
NORTHERN CALIFORNIA. FLOW ALOFT SHIFTS TO SW AND STRENGTHENS.
TUESDAY...BREEZY CONDITIONS DEVELOP AHEAD OF THE ASSOCIATED COOL
FRONT. THE FORCING AND DEEPER MOISTURE LIFT WELL NORTH OF THIS
FORECAST AREA FOR LITTLE CHANCE OF SHOWERS.
WEDNESDAY IS PROGGED TO SEE A SLIGHT COOL DOWN IN NW FLOW BUT
STILL REMAIN ABOVE NORMAL. MODELS ARE STRUGGLING WITH LARGE SCALE
FEATURES FOR LATER IN THE WEEK. THE GFS RE-ENERGIZES THE WESTERN
TROUGH FROM ENERGY OUT OF THE GULF OF ALASKA WHILE THE EC BUILDS A
RIDGE OVER THE WESTERN STATES. BOTH MODELS BEGIN TO BUILD HIGH
PRESSURE OVER NEW MEXICO THAT PROMISES TO KEEP THE FORECAST DRY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1044 PM MDT THU MAY 31 2012
VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY...ALTHOUGH ISOLATED
MOUNTAIN SHOWERS/THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING. STORMS MAY BE IN THE VICINITY OF KEGE AND KASE AND COULD
EXPERIENCE GUSTY OUTFLOW WINDS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...MC
LONG TERM...JOE
AVIATION...NL/MC
Hazardous weather outlook, May 31, 4:33 AM MST, 19 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 AM MDT THU MAY 31 2012
COZ001>014-017>023-UTZ022>025-027>029-011145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
533 AM MDT THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
MOSTLY SUNNY SKIES FOR MANY AREAS TODAY THOUGH SOME ISOLATED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SOME AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE
WEEKEND WITH FAVORED AREAS CONTINUING TO BE HIGHER TERRAIN.
REMAINING AREAS WILL SEE PLENTY OF SUNSHINE AND WARM TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Animas River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Drought conditions increased from moderate to severe across the area.
Drought, San Juan River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Drought conditions increased from moderate to severe across the area.
Drought, Four Corners / Upper Dolores River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Severe drought conditions spread across the area, with a small western portion of the zone having transitioned to extreme drought conditions by the end of the month.
Drought, Southwestern San Juan Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Drought conditions increased from moderate to severe across the southern Colorado mountains.
Drought, Northwestern San Juan Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Drought conditions increased from moderate to severe across southern Colorado mountains.
Drought, Upper Gunnison River Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Drought conditions increased from severe to extreme across the area.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Drought conditions increased from severe to extreme across the area.
Drought, West Elk and Sawatch Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Drought conditions increased from severe to extreme across the area.
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought conditions increased from severe to extreme across the central Colorado mountains.
Drought, Central Colorado River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought conditions increased from severe to extreme across the central Colorado River basin.
Drought, Debeque to Silt Corridor
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Extreme drought conditions persisted across the area.
Drought, Grand Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought conditions increased from severe to extreme across the Grand Valley.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Severe to extreme drought conditions expanded across the area in June.
Drought, Central Gunnison and Uncompahgre River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Drought conditions increased from severe to extreme across the area in June.
Drought, Flattop Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Extreme drought conditions persisted across the area.
Drought, Elkhead and Park Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Extreme drought conditions expanded to include the entire geographical zone.
Drought, Roan and Tavaputs Plateaus
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Extreme drought conditions expanded across the majority of the northern Colorado mountains and adjacent plateaus.
Drought, Upper Yampa River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Extreme drought conditions persisted over all of the upper Yampa River basin in June.
Drought, Lower Yampa River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Extreme drought conditions expanded over all of the lower Yampa River basin in June.
Drought, Central Yampa River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Extreme drought conditions persisted over all of the central Yampa River basin in June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornadoes and Hail in Virginia, June 1, 20125 injured · $1.2 million · EF1 · 20 events
- Tornado and Damaging Wind in Pennsylvania, June 1, 2012$3.0 million · EF1 · 2 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in Virginia, June 1, 2012$259,000 · 2 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394954, 394955, 394956, 394957, 394959, 394960, 394961, 394962, 394963, 394964, 394965, 394966, 394968, 394969, 394974, 394975, 394976, 394978, 394979, 394981.